Texas, 2013

Flash Flood in Texas, September 12, 2013

September 12, 2013 · NWS MAF · 1 event in 1 county or zone

Plentiful moisture came in from the Pacific Ocean across southeast New Mexico and far West Texas, and this moisture was limited further east due to a mid-level ridge that was approaching the Southern Plains. Several upper level disturbances moved over the region providing a continuous supply of lift.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Plentiful moisture came in from the Pacific Ocean across southeast New Mexico and far West Texas, and this moisture was limited further east due to a mid-level ridge that was approaching the Southern Plains. Several upper level disturbances moved over the region providing a continuous supply of lift. This lift and good moisture supply along with the upper level flow allowed for heavy rain to move over the same areas contributing to flash flooding across southeast New Mexico and the Guadalupe Mountains in West Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Sep 12, 5:29 AM CST, 4 hours 31 minutes earlier.

Area forecast discussion, Sep 12, 5:29 AM CST, 4 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
629 AM CDT Thu Sep 12 2013

.DISCUSSION...
See aviation discussion below.

&&

.AVIATION...
Moderate to heavy rain has caused MVFR CIGs to form at CNM this
morning. This cloud deck will rise after a few hours and become
VFR later this morning. Other MVFR CIGs have develop southeast of
MAF, but should not make it to MAF or any other TAF sites which
will remain VFR.

Hennig

&&

.PREV DISCUSSION... /ISSUED 419 AM CDT Thu Sep 12 2013/

DISCUSSION...

Heavy rain and flooding continued this morning across the Guadalupe
Mountains and most of Eddy County. Upper level difluence and
numerous S/W's along with an axis of moisture streaming in from
the Pacific have all led to several inches of rain over the past
two days. This moist axis will slowly shift west today as the mid-
level ridge that has given us a break from the heat moves back
over the Southern Plains. Will retain higher PoPs out west and
keep most other areas dry. Flood products will continue to be
issued throughout the day for parts of Eddy County as water makes
its way through the streams and arroyos toward the Pecos River.

With the drier air comes warmer temperatures which should rebound
back to normal values over the next several days. The only exception
will be the parts of southeast New Mexico which received the most
rain so will go a few degrees below guidance for these locations. A
weak backdoor cold front will slide south entering northern parts of
the Permian Basin late Friday. Moisture convergence during during
peak heating should lead to a few showers and thunderstorms along
the front. This front will stall across the area Saturday and become
a focus for more scattered convection. Beyond this weekend, the
upper ridge will break down, possibly allowing abundant moisture to
once again spread across the area. This type of pattern would
suggest better rain chances, but will continue with slight chance
PoPs in the extended for now as we await better model consistency.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

10
Hazardous weather outlook, Sep 12, 4:41 AM CST, 5 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
541 AM CDT THU SEP 12 2013

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-131045-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
541 AM CDT THU SEP 12 2013 /441 AM MDT THU SEP 12 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

MODERATE TO HEAVY RAIN WILL CONTINUE IN EDDY AND NORTHERN
CULBERSON COUNTIES THIS MORNING. URBAN FLOODING WILL BE POSSIBLE
IN CARLSBAD AND ARTESIA...AND LOW WATER CROSSINGS AT STREAMS AND
ARROYOS WILL BE FLOODED IN WESTERN PORTIONS OF EDDY COUNTY THIS
MORNING. CONDITIONS SHOULD IMPROVE THIS AFTERNOON AS THE RAIN
DIMINISHES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED BUT LOCAL INTEREST SHOULD STAY
ABREAST TO THE LATEST FORECAST.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Local storm report, Sep 12, 7:49 AM CST, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
849 AM CDT THU SEP 12 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0833 AM     FLASH FLOOD      3 E QUEEN               32.19N 104.69W
09/12/2013                   EDDY               NM   FIRE DEPT/RESCUE

            CANYONS FLOODED. 1 TO 5 FEET OVER LOW WATER CROSSING AT
            LAST CHANCE/WAGON TRAIL.

&&

JACK.CICCONE
Local storm report, Sep 12, 7:53 AM CST, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
853 AM CDT THU SEP 12 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0822 AM     FLASH FLOOD      11 NW CARLSBAD          32.52N 104.37W
09/12/2013                   EDDY               NM   TRAINED SPOTTER

            WATER 8 FEET OVER ROAD ON HIGHWAY 137

&&

JACK.CICCONE

The radar

The Holloman AFB radar (KHDX), 172 km away, was scanning. The volume nearest the first event began at 15:58 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Culberson

When
September 12, 10:00 AM CST to 11:00 AM CST
Where
Culberson County, 6.71 mi NNW of Pine Spgs to 6.79 mi NW of Pine Spgs
Cause
Heavy Rain
Property damage
$4,000
Reported by
Park/Forest Service
Coordinates
31.972, -104.838

Heavy rain moved across Culberson County and produced flash flooding in the Guadalupe Mountains. Guadalupe Mountains National Park was closed due to flash flooding from over nine inches of rain within a 24 hour period reported at some locations. Law enforcement officials reported mud and rock slides on portions of U.S. Highway 180/62. The cost of damage is a very rough estimate.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, September 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 476174.